A new question is answered every 9 seconds

Slightly raised liver tests

Resolved Question:

Hello,

I am a 32 year old man, (6'1, 200 lbs and moderately active) and I am not experiencing any symptoms. I recently got blood work done and the following values were flagged:

ALT (SGPT): 75 (normal 0-44 IU/L)
AST (SGOT): 48 (normal 0-40 IU/L)
Alkaline Phosphatase, S : 33 (normal 39-117 IU/L)

I am wondering if I have anything to worry about. Google shows that these are all liver enzymes.

I am only a weekend drinker, but I do hit it pretty hard on the weekends. The only medication I am currently taking is Avodart (Dutasteride) for hair loss. I am not taking any painkillers.

Seven weeks prior to testing, I stopped using injectable testosterone ethanate (600mg/ week). I used the following medications for five weeks to kickstart my natural testosterone production: clomid (clomiphene) 50mg every day and nolvadex (tamoxifen) 30mg every day.

I feel perfectly fine however I wonder if the elevated liver enzymes are anything to worry about and what my followup action should be.


Category: Hepatologist

Ask Your Own Question

Category: Hepatologist
Dr. Ratnakar Kini is online now

Expert:  Dr. Ratnakar Kini replied 4 Days.

Hello,

Thank you for choosing DoctorSpring.

Yes AST and ALT are liver enzymes and you have a mild elevation of those. These are called transaminases and hence called mild elevation of transaminases. This is a common clinical scenario. There are a number of causes of elevated AST and ALT, and the first thing we look for is for intake of any medication in (current or recent past). And not to mention you have plenty. Dutasteride, Clomid, testosterone all can cause elevated liver enzymes which can persist.

The elevated liver enzymes show that there is kind of a stress on your liver by these medications, to be put in a simple way. I wonder what the indications of the above drugs. It sure looks like a dangerous combination to me.

To answer your specific query - anything to be worried about ?, no you do not appear to be in risk or danger as of now BUT this is warning sign. You should not user off label drugs. (I assume so, pardon me if I am wrong.)

Get a PT and INR test.
Monitor the LFT after 3 months. If still the values are elevated at that time few other tests will be needed (Ultrasound, TIBC, HBSAg, Anti HCV)

Avoid OTC pain medications, alcohol (till the AST, ALT normalised)

Hope this helps
Feel free to ask followups
Thank you


Dr. Ratnakar Kini
Category: Hepatologist
Experience: 
Fellowship - DM - TN Dr.MGR Medical UniversityResidency - TN Dr.MGR Medical University Medical School - Stanely Medical College, TN Dr.MGR Medical University
Dr. Ratnakar Kini and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.